Bipolar Disorder Community
Weaning off Abilify while keeping Lamotrigine
About This Community:

Bipolar Disorder is also known as "Manic Depressive Disorder". This forum is for questions and support for people with, or for loved ones of people with Bipolar Disorder. The forum covers topics ranging from Aggressive Behavior, Affect on friends and Family, Alcohol and Drug Abuse, Appetite Changes, Chronic Pain, Denial, Depression, Difficulty Concentrating, Euphoria, Guilt, Manic Depression, Medications, Mood Swings, Poor Judgment, and Sleep Disorders

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Weaning off Abilify while keeping Lamotrigine

Hi,

I'm bipolar I and have been on antipsychotics for little over a year now. Within a few weeks I'll be tapering off Abilify with the help of my pdoc. I'm happy about it, but I still wonder what your experiences have been with lamotrigine (Lamictal) as a monotherapy for bipolar I. I'd really hate to get manic again, but I also feel that Abilify is holding me back in my studies.

Any tips and suggestions?
Related Discussions
11 Comments Post a Comment
Blank
1806584_tn?1316211637
Anyone?

I'm going to stop taking it cold turkey next Tuesday. From 10mg to 0. Does anyone have experience with this?
Blank
Avatar_f_tn
Why on God's green earth would you go cold turkey if you don't have to? Taper down. Its safer and easier on you. There is also less chance of going manic if you taper down.
Blank
2010625_tn?1329375656
I agree....I was on abilify and did not like it much either. I am on Lamotragine (Limictal) now for my depression and I think it works well. I am on Risperdal for my mania, and I think it works great for that. Yes though taper down! I am sure you can find some other med that works for you to replace the abilify also??? Be careful with yourself...please.
Blank
1806584_tn?1316211637
Well, I'm on day 5 of no Abilify and so far it's going well. I sleep better, feel more at peace with myself and feel a bit more clear headed. Why I didn't taper off was because Abilify has a half life of over 3 days and my pdoc trusted me enough to quit it all together at once.

I won't be replacing the Abilify with another antipsychotic though, risperdal and zyprexa worked horribly for me. This is more of an experiment to see if I can survive on Lamotrigine alone.

And thanks, I definitely will take care of myself.
Blank
2010625_tn?1329375656
Well good luck to you, but as far as I know Lamotrigine is only to treat the depression. Glad you got off the abilify sucessfully....because some of those meds can give you withdraw symptoms.
Blank
Avatar_f_tn
Lamotrogine is a mood stabilizer and keeps you in the middle; it's not just for depression. Usually, one takes a mood stabilizer, then something for the highs and the lows; hopefully, gaining equal ground.
Blank
2010625_tn?1329375656
I know Lamotrigine is a mood stabilizer, but it mostly treats depression. It is actually in the clasification of anticonvulsants. Here do some research..
en.wikipedia.org/wiki/Lamotrigine
I purposefully took off the http so it would actually show the link hopefully it works. Knowledge is power. I do lots of research for any medication they put me on. I feel like most of the time doctors do not explain enough.
Blank
Avatar_m_tn
We are on Lamictal, Lithium and Abilify and are thinking of going Lamictal alone also.  How is Lamictal monotherapy going for your, and were you able to wean off Abilify from 10 to 0?
Blank
1806584_tn?1316211637
Hey there.

It's been close to 11 months since I completely stopped taking Abilify, and so far it has been working great. After a few months I somewhat felt much better than I've ever been on APs. Luckily the depressive swings decreased as well, but they still there, albeit less deep. I never had manic symptoms again, luckily.

I'm on 150mg instead of 100mg these days because of of a pretty heavy depression, but it's getting better.

Before you taper down, be sure you are stable enough to pull through it. The fears when dropping an AP could be quite severe, but if your Pdoc trust you can, you really can try it.
The drop from 10 to 0mg wasn't really noticeable, as it takes 3 weeks to get removed out of your system and about a month or 2 to get to your old level of functioning.

Be safe and good luck. Never drop those meds without help from your Pdoc, friends and treatment team.
Blank
Avatar_m_tn
Thank you for the info, Awetron.  Glad to hear things are getting better for you.  By the way, the standard dosage for Lamictal is 200 mg.  It may help with your depression if you up the Lamictal.  Just a thought.  Take care.
Blank
1806584_tn?1316211637
Yeah, I know. I was very responsive to the lamotrigine, so I lived with just 100mg for quite some time, and it worked well for a couple of months. After a rather bad period they finally tested my lamotrigine levels and found out that I was at the low end of the therapeutic spectrum. And that's when it got raised to 150mg. Not everyone is the same, regarding meds.

But yeah, I'm going to 200mg soon. Take care, and good luck:)
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Bipolar Disorder Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Mood Disorders Answerers
585414_tn?1288944902
Blank
ILADVOCATE
NY
1551327_tn?1414146344
Blank
Bubulous
Tompkinsville, KY
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_m_tn
Blank
Kermit the Hermit
Lost My Mind & House, IL
3092482_tn?1412261602
Blank
weaver71
Other
Avatar_f_tn
Blank
Crystal413
VA